The fatal acute cardiac failure which sometimes intervenes during the course of exfoliative dermatitis due to arsphenamine is seldom anticipated clinically, and the microscopic appearance of the myocardium post mortem is even less expected.
The cases of such myocardial changes following the onset of arsphenamine dermatitis comprise part of the general group of instances of a condition designated as acute interstitial, isolated or Fiedler's myocarditis. The more than 40 recorded cases making up this general group have in common the apparently spontaneous occurrence of progressive myocardial failure and diffuse interstitial inflammation involving a thickened left ventricular myocardium, according to postmortem observations.
Fiedler in 1899 called attention to this peculiar nonspecific interstitial myocarditis, accounts of which first reached the American literature in 1929, with a review by Scott and Saphir.1 They collected 30 cases and added 2 of their own but did not include Fiedler's cases because of their relative
BROWN CE, McNAMARA DH. ACUTE INTERSTITIAL MYOCARDITIS FOLLOWING ADMINISTRATION OF ARSPHENAMINES. Arch Derm Syphilol. 1940;42(2):312–321. doi:https://doi.org/10.1001/archderm.1940.01490140076015
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: